Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1999 Apr 6;130(7):584-90.

Acute heroin overdose.

Author information

1
Emergency Services, San Francisco General Hospital, CA 94110, USA.

Abstract

Acute heroin overdose is a common daily experience in the urban and suburban United States and accounts for many preventable deaths. Heroin acts as a pro-drug that allows rapid and complete central nervous system absorption; this accounts for the drug's euphoric and toxic effects. The heroin overdose syndrome (sensitivity for diagnosing heroin overdose, 92%; specificity, 76%) consists of abnormal mental status, substantially decreased respiration, and miotic pupils. The response of naloxone does not improve the sensitivity of this diagnosis. Most overdoses occur at home in the company of others and are more common in the setting of other drugs. Heroin-related deaths are strongly associated with use of alcohol or other drugs. Patients with clinically significant respiratory compromise need treatment, which includes airway management and intravenous or subcutaneous naloxone. Hospital observation for several hours is necessary for recurrence of hypoventilation or other complications. About 3% to 7% of treated patients require hospital admission for pneumonia, noncardiogenic pulmonary edema, or other complications. Methadone maintenance is an effective preventive measure, and others strategies should be studied.

PMID:
10189329
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center